Alert archive / Montana / High Wind Warnings in 2014

High Wind Warning 7, NWS Great Falls, MT

January 24, 2014

NWS Great Falls, MT issued this high wind warning at Jan 24, 2014, 8:36 PM MST. It took effect at Jan 25, 2014, 5:00 AM MST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 24, 2014, 8:36 PM MST (03:36 UTC)
In effect from
Jan 25, 2014, 5:00 AM MST
Expired
Jan 25, 2014, 5:00 PM MST
In force
12 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

340 
WWUS75 KTFX 250336
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
836 PM MST FRI JAN 24 2014

MTZ009-251400-
/O.UPG.KTFX.HW.A.0004.140125T1200Z-140126T0000Z/
/O.NEW.KTFX.HW.W.0007.140125T1200Z-140126T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS
836 PM MST FRI JAN 24 2014

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 5 AM TO 5 PM MST SATURDAY.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING AND MAIN IMPACT: GUSTY SOUTHWEST WINDS WILL INCREASE 
  LATE TONIGHT AND COULD BECOME STRONG BY SATURDAY MORNING. 
  WINDS ARE EXPECTED TO DECREASE BY SATURDAY EVENING. TRAVEL 
  COULD BECOME HAZARDOUS FOR HIGH PROFILE VEHICLES. 

* WINDS: SOUTHWEST WINDS 35 TO 45 MPH WITH GUSTS TO 65 MPH ARE 
  POSSIBLE.

* LOCATIONS AFFECTED INCLUDE: MARIAS PASS

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX:


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
3 follow-up statements
634 
WWUS75 KTFX 251032
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
332 AM MST SAT JAN 25 2014

MTZ009-260000-
/O.CON.KTFX.HW.W.0007.140125T1200Z-140126T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS
332 AM MST SAT JAN 25 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON. 

* TIMING AND MAIN IMPACT: GUSTY SOUTHWEST WINDS WILL STRENGTHEN
  THIS MORNING. WINDS ARE EXPECTED TO DECREASE BY SATURDAY
  EVENING. TRAVEL COULD BECOME HAZARDOUS FOR HIGH PROFILE
  VEHICLES.

* WINDS: SOUTHWEST WINDS 35 TO 45 MPH WITH GUSTS TO 65 MPH ARE
  EXPECTED.

* LOCATIONS AFFECTED INCLUDE: MARIAS PASS

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX:

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
377 
WWUS75 KTFX 252153
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
253 PM MST SAT JAN 25 2014

MTZ011-013-045-047-051-260600-
/O.NEW.KTFX.HW.W.0008.140126T1200Z-140126T2100Z/
HILL-CHOUTEAU-LIBERTY-BLAINE-FERGUS-
INCLUDING THE FOLLOWING LOCATIONS...HAVRE...BIG SANDY...
FORT BENTON...CHESTER...CHINOOK...LEWISTOWN...LEWISTOWN DIVIDE
253 PM MST SAT JAN 25 2014

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 2 PM MST SUNDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 5 AM TO 2 PM MST SUNDAY. 

* TIMING: A STRONG CANADIAN COLD FRONT WILL SWEEP ACROSS NORTH
  CENTRAL MONTANA SUNDAY MORNING. STRONG WINDS ARE EXPECTED TO
  DEVELOP ALONG AND BEHIND THE FRONT AND PERSIST INTO SUNDAY
  AFTERNOON.

* WINDS: NORTHERLY WINDS OF 35 TO 40 MPH WITH GUSTS OF 50 TO 60
  MPH ARE POSSIBLE.

* IMPACTS: TRAVEL COULD BECOME HAZARDOUS FOR HIGH PROFILE VEHICLES
  ON EAST-WEST ROADS ESPECIALLY U.S. HIGHWAY 2. ALSO LIGHT SNOW
  OCCURRING WITH THE HIGH WINDS WILL RESULT IN AREAS OF BLOWING
  SNOW THAT WILL REDUCE VISIBILITIES TO LESS THAN ONE HALF MILE
  AT TIMES.

* LOCATIONS AFFECTED INCLUDE: CHINOOK...LEWISTOWN...LEWISTOWN 
  DIVIDE...CHESTER...HAVRE...BIG SANDY...FORT BENTON 

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX:


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MTZ009-260000-
/O.CON.KTFX.HW.W.0007.000000T0000Z-140126T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS
253 PM MST SAT JAN 25 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON. 

* TIMING AND MAIN IMPACT: GUSTY SOUTHWEST WINDS WILL STRENGTHEN 
  THIS MORNING. WINDS ARE EXPECTED TO DECREASE BY SATURDAY 
  EVENING. TRAVEL COULD BECOME HAZARDOUS FOR HIGH PROFILE 
  VEHICLES. 

* WINDS: SOUTHWEST WINDS 35 TO 45 MPH WITH GUSTS TO 65 MPH ARE 
  EXPECTED.

* LOCATIONS AFFECTED INCLUDE: MARIAS PASS

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX:

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
198 
WWUS75 KTFX 252336
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
436 PM MST SAT JAN 25 2014

MTZ009-260045-
/O.EXP.KTFX.HW.W.0007.000000T0000Z-140126T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS
436 PM MST SAT JAN 25 2014

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

THE HIGH WIND WARNING FOR THE NORTHERN ROCKY MOUNTAIN FRONT WILL
BE ALLOWED TO EXPIRE AT 5 PM MST THIS AFTERNOON. WINDS HAVE
STEADILY DECREASED OVER THE PAST FEW HOURS. OCCASIONAL GUSTS OF 30
TO 40 MPH ARE POSSIBLE THROUGH EARLY THIS EVENING.


$$

MTZ011-013-045-047-051-261400-
/O.CON.KTFX.HW.W.0008.140126T1200Z-140126T2100Z/
HILL-CHOUTEAU-LIBERTY-BLAINE-FERGUS-
INCLUDING THE FOLLOWING LOCATIONS...HAVRE...BIG SANDY...
FORT BENTON...CHESTER...CHINOOK...LEWISTOWN...LEWISTOWN DIVIDE
436 PM MST SAT JAN 25 2014

...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 AM TO 2 PM MST
SUNDAY...

A HIGH WIND WARNING REMAINS IN EFFECT FROM 5 AM TO 2 PM MST
SUNDAY. 

* TIMING: A STRONG CANADIAN COLD FRONT WILL SWEEP ACROSS NORTH 
  CENTRAL MONTANA SUNDAY MORNING. STRONG WINDS ARE EXPECTED TO 
  DEVELOP ALONG AND BEHIND THE FRONT AND PERSIST INTO SUNDAY 
  AFTERNOON. 

* WINDS: NORTHERLY WINDS OF 35 TO 40 MPH WITH GUSTS OF 50 TO 60 
  MPH ARE POSSIBLE.

* IMPACTS: TRAVEL COULD BECOME HAZARDOUS FOR HIGH PROFILE
  VEHICLES ON EAST-WEST ROADS ESPECIALLY U.S. HIGHWAY 2. ALSO 
  LIGHT SNOW OCCURRING WITH THE HIGH WINDS WILL RESULT IN 
  AREAS OF BLOWING SNOW THAT WILL REDUCE VISIBILITIES TO LESS 
  THAN ONE HALF MILE AT TIMES. 

* LOCATIONS AFFECTED INCLUDE: CHINOOK...LEWISTOWN...LEWISTOWN 
  DIVIDE...CHESTER...HAVRE...BIG SANDY...FORT BENTON

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX:

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 24, 4:30 PM MST, 4 hours 6 minutes earlier.

Area forecast discussion, Jan 24, 4:30 PM MST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
430 PM MST Fri Jan 24 2014

UPDATE TO AVIATION

.DISCUSSION...

Tonight through Sunday...Mainly dry and mild conditions will
continue through Saturday as a strong upper-level ridge of high
pressure remains settled over the Western U.S. Surface winds will
remain generally light through tonight, however on Saturday the
pressure gradient along the Rocky Mountain Front will tighten. Given
the tightening pressure gradient combined with an inversion just
above ridge-top level, there may be a period from Saturday morning
through Saturday evening where strong winds up to 60 mph may occur
through favored mountain passes and canyons along the Rocky Mountain
Front including eastern portions of Glacier National Park. A High
Wind Watch has been issued for these areas. These strong winds are
not expected to extend further east into the plains, however breezy
southwest winds of 20 to 30 mph are possible over the plains. The
overall weather pattern will begin to shift starting Saturday night
and Sunday as an upper-level shortwave and surface cold front move
into the area. The cold front will back into the area from
Saskatchewan and interact with Pacific moisture to produce light
snow over much of the area on Sunday. Snow accumulations will range
from 1 to 3 inches over the plains and 3 to 5 inches in the
mountains. As of now, the best lift will be over the mountains along
the Rocky Mountain Front and central MT ranges and with strong
dynamics on Sunday morning, there could be a brief period of heavier
snowfall. Temperatures will quickly fall from the low 30s into the
teens and 20s behind the cold front on Sunday. MLV

Sunday Night through Friday...Period begins with the area under a
relatively cold northerly flow aloft in the back side of a broad
mean upper low/trough centered over eastern Canada while a narrow
high amplitude ridge extends north along Pacific coast. Cold high
pressure slides south across MT at the surface Sunday night through
Monday and models have trended significantly colder with  temps Sun
NT/Mon. Mid level shortwave and upper level jet energy embedded
within the northerly flow aloft will move through central/SW MT
Sunday NT/Mon, producing scattered and generally light snow showers.
A brief period of drier and warmer conditions is likely Tuesday into
Wednesday before Pacific energy begins to undercut the high
amplitude ridge, bringing a return to unsettled and cooler
conditions late Wednesday through the remainder of next week. Models
have vastly different solutions in the position and timing of of
these features from Wednesday onward with the ECMWF model depicting
a cooler/wetter scenario as early as Wednesday while the GFS model
holds on to more ridging across the Western US through Wednesday and
Thursday before wetter/cooler conditions develop Friday into next
weekend. Confidence in either solution is low at this time but the
overall pattern change is likely and have trended temps and pops
close to climatological averages with hope for better agreement
through the next several days. Hoenisch

&&

.AVIATION...
UPDATED 2330Z.
VFR conditions will continue for most areas through the next 24
hours. The relatively dry northwesterly flow aloft will keep the
area mostly clear with only a few passing high clouds. Winds will
remain breezy out of the southwest over the plains of north central
Montana, increasing after 14Z and becoming gusty. Gusts will likely
be in the 25 to 35 kt range over most of the plains, but gusts in
excess of 50 kt are possible along the Rocky Mountain Front. A
temperature inversion will likely develop again in the valleys of
southwest Montana between 06Z and 18Z, where patchy fog with
MVFR/IFR conditions may be possible at times. The most likely
terminal to have these conditions will again be KHLN, due to the
recent snowfall and resulting low level moisture there.
Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  32  52  27  32 /   0   0   0  70
CTB  29  50  22  29 /   0   0  10  60
HLN  24  48  25  36 /   0   0   0  70
BZN  21  43  22  35 /   0   0   0  60
WEY   9  33   8  30 /  10  10   0  30
DLN  24  46  23  38 /   0   0   0  20
HVR  31  50  29  30 /   0   0  20  60
LWT  33  49  28  30 /   0   0  10  80

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH from late tonight through Saturday afternoon
Northern Rocky Mountain Front.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov
Hazardous weather outlook, Jan 24, 2:52 PM MST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
252 PM MST FRI JAN 24 2014

MTZ008-010>015-044>055-252200-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
252 PM MST FRI JAN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL BE CROSSING THE CANADIAN BORDER EARLY SUNDAY
MORNING. THIS WILL BRING SNOW AND MUCH COLDER TEMPERATURES ACROSS
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009-252200-
NORTHERN ROCKY MOUNTAIN FRONT-
252 PM MST FRI JAN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A HIGH WIND WATCH IN EFFECT FOR A PORTION OF THE AREA
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HIGH WIND WATCH WILL CONTINUE IN EFFECT THROUGH SATURDAY
AFTERNOON.

A COLD FRONT WILL BE CROSSING THE CANADIAN BORDER EARLY SUNDAY
MORNING. THIS WILL BRING SNOW AND MUCH COLDER TEMPERATURES ACROSS
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 3:28 AM MSTWinter Weather AdvisoryTFX38 hr
Jan 25, 2:53 PM MSTHigh Wind WarningTFX23 hr

Nearby

High Wind Warnings in Montana, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.